Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 121, NWS Northern Indiana

June 14, 2004Cass County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at Jun 14, 2004, 11:35 AM EST for Cass County, Michigan. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2004, 11:35 AM EST (16:35 UTC)
Expired
Jun 14, 2004, 12:15 PM EST
In force
40 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Cass County, MI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 9:40 AM ESTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 4.6 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2004-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 338 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2004-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
338 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1019 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

900 
WUUS53 KIWX 141635
SVRIWX
MIC027-141715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1235 PM EDT MON JUN 14 2004

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CASS COUNTY IN MICHIGAN

* UNTIL 115 PM EDT

* AT 1235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF DOWAGIAC...MOVING EAST AT
  45 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  EDWARDSBURG
  DOWAGIAC
  CASSOPOLIS
  VANDALIA
  MARCELLUS

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4206 8621 4178 8623 4179 8579 4207 8577

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 5:55 AM EST, 5 hours 40 minutes earlier.

Area forecast discussion, Jun 14, 5:55 AM EST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
555 AM EST MON JUN 14 2004

.AVIATION...
MOSTLY SUNNY SKIES WILL QUICKLY FILL IN THIS MORNING WITH CU AS
TEMPS RISE AND NEXT WAVE APPROACHES THE AREA. EXPECTING SCT STORMS
TO DEVELOP ONCE AGAIN...WITH SOME STORMS POSSIBLY PRODUCING HAIL AND
DAMAGING WINDS. COVERAGE OF ACTIVITY WARRANTS ONLY TEMPO GROUP AT
THIS TIME WITH NO ENHANCEMENT OF WINDS. TIMING AT KSBN SOMETIME
EARLY AFTERNOON AND KFWA MID AFTERNOON. SKIES WILL CLEAR OUT THIS
EVENING. COULD BE SOME PATCHY FOG SIMILAR TO THIS MORNING...BUT NOT
WORTH MENTION IN TAFS AT THIS TIME.

&&

.PREVIOUS DISCUSSION...
SHORT TERM...
TODAY AND TONIGHT...
FLOODING/SVR WX MAIN CONCERN ONCE AGAIN. SUBSIDENCE IN WAKE OF WEAK
SFC TROUGH AND UPR LEVEL SHORTWAVE HAS ALLOWED FOR MOSTLY CLEAR
SKIES ACROSS THE AREA. EXPECTING THIS TO CONTINUE THROUGH AT LEAST
THE FIRST PART OF THE MORNING. AFTER THIS ANOTHER TROUGH AND SHORT
WAVE WILL MOVE INTO THE AREA FROM THE EASTERN DAKOTAS. PWATS WILL
INCREASE ONCE AGAIN...WITH EXPECTED VALUES IN THE 1.5 TO 1.75 RANGE
THIS AFTERNOON RESULTING IN K INDICIES IN THE MID 30S. SIMILAR TO
YESTERDAY...CONVECTION IS EXPECTED TO DEVELOP BY EARLY AFTERNOON TO
THE IMMEDIATE WEST/NW OF THE AREA AND MOVE INTO THE CWA. WITH SO
MANY ONGOING HYDRO CONCERNS AND FFG VALUES SO LOW IN MANY
AREAS...WILL ISSUE A FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR
ALL BUT NORTHERN TWO TIERS OF COUNTIES. THE NORTH HAS NOT SEEN AS
MUCH RAIN OVER THE PAST 24-36 HOURS AND WHILE THERE MAY BE SOME
LOCAL FLOOD ISSUES...CONCERNS ARE NOT AS GREAT AS THEY ARE IN THE
SOUTH. WILL HIT HWO HARD WITH FLOOD CONCERNS. RISK FOR SEVERE
WEATHER ONCE AGAIN OVER THE AREA AS WELL. CAPES WILL CLIMB TO AROUND
2000 J/KG AS TEMPS RISE INTO THE LOW 80S (850 MB TEMPS AROUND +14)
WITH SFC DEWPTS IN THE UPR 60S. DECENT PVA WITH THE SHORTWAVE AND
DIVERGENCE WITH 110 KT 250 MB JET STREAK PASSING JUST TO THE NORTH
OF THE AREA WILL AID IN DEVELOPMENT AS WELL. WILL CONTINUE MENTION
OF SVR IN HWO...BUT HOLD OFF ON ZONE MENTION.

CHC POPS WILL BE CONFINED TO SE HALF FOR THIS EVE...WITH DRY
CONDITIONS EXPECTED OVERNIGHT. LOWS WILL FALL INTO THE LOW-MID 60S.
COULD BE SOME PATCHY FOG ONCE AGAIN...BUT NOT WORTHY OF MENTION IN
FORECAST AT THIS TIME. HAVE ADJUSTED SKY COVER TO BECOME PARTLY
CLOUDY OVERNIGHT.

LONG TERM..
FEW CHANGES TO GOING GRIDS. FIRST WAVE/FRONT THROUGH EARLY TUESDAY
AND HAVE GONE AHEAD AND REMOVED ALL MENTION TUESDAY. NEXT STRONGER
WAVE/FRONT FOR WEDNESDAY WITH 40 POPS TSRA STILL LOOKING GOOD. SOME
CONCERN LATE IN WEEK WITH MEX POPS HIGH HOWEVER FEEL GFS EXHIBITING
SOME FEEDBACK PROBLEMS WITH EC AND GEM OFFERING MORE TAME SOLUTIONS.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...FLOOD WATCH FROM NOON EST MONDAY UNTIL MIDNIGHT EST TUESDAY FOR
ZONES INZ008>009...INZ012>018...INZ020...INZ022>027...INZ032>034.

MI...NONE.
OH...FLOOD WATCH FROM NOON EST MONDAY UNTIL MIDNIGHT EST TUESDAY FOR
ZONES OHZ004>005...OHZ015>016...OHZ024>025.

&&
Hazardous weather outlook, Jun 14, 5:22 AM EST, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
522 AM EST MON JUN 14 2004

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-151030-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
522 AM EST MON JUN 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR SEVERE STORMS THIS AFTERNOON. DAMAGING WIND
GUSTS TO 65 MPH AND LARGE HAIL TO ONE INCH IN DIAMETER ARE POSSIBLE.
IN ADDITION RAINFALL RATES OF ONE TO TWO INCHES PER HOUR MAY LEAD TO
FLOODING OF LOW AREAS...STREETS...STREAMS AND CREEKS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE FOR SEVERE STORMS WEDNESDAY AS A COLD FRONT
MOVES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND AGAIN ON
WEDNESDAY.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

In the hours before

Local storm report, Jun 14, 11:30 AM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1130 AM EST MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1110 AM     TSTM WND DMG     10 SSW ST. JOSEPH       41.96N 86.57W
06/14/2004                   BERRIEN            MI   LAW ENFORCEMENT

            NUMEROUS TREES DOWN SOUTH OF BRIDGMAN.

&&

ALS

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 10:57 AM ESTSevere Thunderstorm WarningIWXBerrien48 min
Jun 14, 12:09 PM ESTSevere Thunderstorm WarningIWXSaint Joseph51 min
Jun 14, 12:36 PM ESTSevere Thunderstorm WarningIWXBranch39 min
Jun 14, 1:05 PM ESTSevere Thunderstorm WarningIWXHillsdale40 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.